Skip to main content
Log in

On the values of the Euler function around shifted primes

  • Published:
Annales mathématiques du Québec Aims and scope Submit manuscript


Let \(\varphi \) stand for the Euler totient function. Garcia and Luca have proved that, given any positive integer \(\ell \), the set of those primes p such that \(\varphi (p+\ell )/\varphi (p-\ell )>1\) has the same density as the set of those primes p for which \(\varphi (p+\ell )/\varphi (p-\ell )<1\). Here we prove this result using classical results from probabilistic and analytic number theory. We then establish similar results for the sum of divisors function and for the k-fold iterate of the Euler function. We also examine the modulus of continuity of some arithmetical functions. Finally, we provide a general result regarding the existence of the distribution function for the function \(s(p):=f(p+\ell )-f(p-\ell )\) for any fixed positive integer \(\ell \) provided the additive function f satisfies certain conditions.


Désignons par \(\varphi \) la fonction d’Euler. Garcia et Luca ont démontré que, étant donné un entier positif \(\ell \), l’ensemble des nombres premiers p tels que \(\varphi (p+\ell )/\varphi (p-\ell )>1\) admet la même densité que l’ensemble des nombres premiers p pour lesquels \(\varphi (p+\ell )/\varphi (p-\ell )<1\). Ici, nous démontrons ce résultat en utilisant certains résultats classiques de la théorie probabiliste et analytique des nombres. Nous établissons ensuite des résultats similaires pour la fonction somme de diviseurs et pour la k-ième itération de la fonction d’Euler. Nous examinons également le module de continuité de certaines fonctions arithmétiques. Enfin, nous établissons un résultat général concernant l’existence de la fonction de distribution de la fonction \(s(p):=f(p+\ell )-f(p-\ell )\) pour tout entier positif fixé \(\ell \), à condition que la fonction additive f satisfasse certaines propriétés.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others


  1. Deshouillers, J.M., Hassani, M.: A note on the distribution function of \(\varphi (p-1)/(p-1)\). J. Aust. Math. Soc. 93(1–2), 77–83 (2012)

    Article  MathSciNet  MATH  Google Scholar 

  2. Erdős, P.: On the distribution function of numbers of the form \(\sigma (n)/n\) and on some related questions. Pac. J. Math. 52, 59–65 (1974)

    Article  MATH  Google Scholar 

  3. Erdős, P.: On the smoothness of the asymptotic distribution of additive arithmetical functions. Am. J. Math. 61, 722–725 (1939)

    Article  MathSciNet  MATH  Google Scholar 

  4. Erdős, P., Kátai, I.: On the concentration of distribution of additive functions. Acta Sci. Math. (Szeged) 41(3–4), 295–305 (1979)

    MathSciNet  MATH  Google Scholar 

  5. Erdős, P., Wintner, A.: Additive arithmetical functions and statistical independance. Am. J. Math. 61, 713–721 (1939)

    Article  MATH  Google Scholar 

  6. Garcia, S.R., Luca, F.: On the difference in values of the Euler totient function near prime arguments (2017). arxiv:1706.00392

  7. Hildebrand, A.: Additive and multiplicative functions on shifted primes. Proc. Lond. Math. Soc. 59, 209–232 (1989)

    Article  MathSciNet  MATH  Google Scholar 

  8. Indlekofer, K.H., Kátai, I.: On the normal order of \(\varphi _{k+1}(n)/\varphi _k(n)\), where \(\varphi _k\) is the \(k\)-fold iterate of the Euler function. Liet. Mat. Rink. 44(1), 68–84 (2004) [translation in Lithuanian Math. J. 44(1), 47–61 (2004)]

  9. Indlekofer, K.H., Kátai, I.: On the modulus of continuity of the distribution of some arithmetical functions. New Trends Probab Stat 223–231 (1992)

  10. Kátai, I.: On distribution of arithmetical functions on the set prime plus one. Compos. Math. 19(4), 278–289 (1968)

    MathSciNet  MATH  Google Scholar 

  11. Lévy, P.: Sur les séries dont les termes sont des variables éventuelles indépendantes. Stud. Math. 3, 119–155 (1931)

    Article  MATH  Google Scholar 

  12. Lukács, E.: Characteristic Functions. Griffin, London (1960)

    MATH  Google Scholar 

  13. Tjan, M.M.: On the question of the distribution of values of the Euler function \(\varphi (n)\). Litovsk. Mat. Sb. 6, 105–119 (1966)

    MathSciNet  Google Scholar 

Download references


The authors would like to thank the referee for some helpful comments. The research of the first author was supported in part by a Grant from Canadian Network for Research and Innovation in Machining Technology, NSERC.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Jean-Marie De Koninck.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

De Koninck, JM., Kátai, I. On the values of the Euler function around shifted primes. Ann. Math. Québec 43, 37–50 (2019).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


Mathematics Subject Classification